1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Difficulty Managing Blood Glucose

Discussion in 'Ask A Question' started by Conrad74, Oct 20, 2021.

  1. Conrad74

    Conrad74 Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    10
    Trophy Points:
    28
    Ok, so I was diagnosed with type 2 diabetes a bit over 4 years ago and was put on insulin. I was prescribed Levemir as long lasting insulin and novorapid for fast acting insulin. My last A1C was 11.8%. At that point I was taking 65 Units of Levemir and 2 units of Novorapid per 15g of carbs. My doctor switched me tonTresiba, and I was told to continue using novorapid when eating and same amount of Tresiba as I did levemir. She also prescribed me the freestyle Libre 2 cgm. Now I keep getting a lot of lows. I stopped taking novorapid and am down to 30 units of Tresiba as of 4 days ago. Still, my glucose level drop below 4 all the time. Before Tresiba I used to have to take 65 units of Levemir before bed, just to get a fasting blood glucose of under 10, now I have to eat like 50 grams of carbs before bed, just so I can get through the night without low glucose alarm going off in the middle of the night. This morning my blood glucose was at 3.1. I double checked it with the finger prick method and it too came up at 3.2. Not sure what to do anymore. I can’t keep eating every 2 -3 hours day and night. When I do eat @ 45 grams of carbs, my blood sugars go up to about 9-10 after an hour or so, but then drop off to below 4 about 2-3 hours after eating. Any advice would be great.
     
  2. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    12,933
    Likes Received:
    15,871
    Trophy Points:
    298
    Hi, before I get to what I see, my advice is to see your GP. Discuss the readings from your cgm and write down what you are eating.
    This would be the same advice for anyone suffering hypos.

    I do think that you haven't quite mastered the balance between insulin and the carbs that you are eating. Someone on insulin will no doubt be along to tell you more.

    Having experienced this myself because I produce too much insulin every time I eat carbs. Too much insulin is not good. Eating every three hours all day is not fun either and doesn't seem to have any effect on the cause of hypos.
     
  3. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    12,933
    Likes Received:
    15,871
    Trophy Points:
    298
    I forgot to add if you get fasting levels and Hba1c levels which are normal.
    Then, why the need for the insulin?
     
  4. Daibell

    Daibell LADA · Master

    Messages:
    12,227
    Likes Received:
    7,280
    Trophy Points:
    298
    Hi. Something is badly wrong if you need to take a lot of carbs because too much insulin has made your BS low. Yes, an occasional correction dose but not a lot. Are you keeping your daily carbs down to around 150gm or less total? Tresiba can be worse than Levemir as you can't tweak it so easily to get the balance right. Personally I would re-consider the Levemir and get that balanced then try to get the Novo ratios right
     
  5. ert

    ert Type 1 · Well-Known Member

    Messages:
    2,364
    Likes Received:
    2,931
    Trophy Points:
    198
    It sounds like you are still producing a lot of your own insulin, on top of the insulin you are injecting, which is causing hypos. Could you ask for a c-peptide test? This will indicate how much insulin you are producing. It may help guide the best treatment moving forward. Hypos are dangerous.
     
    • Agree Agree x 1
  6. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    4,716
    Likes Received:
    2,360
    Trophy Points:
    198
    Well, presumably the OP's levels are far too high without the insulin. An hba1c of 11.8 suggests this.

    @Conrad74 I'm finding this story a little unusual. Maybe it's different in Canada but most T2s get put on insulin as a last resort, after working through all the other meds, so I'm surprised that you were put on insulin so early. Have you been tested for T1.5/LADA? TYpically, new T2s produce too much insulin rather than too little, it is insulin resistance that is the issue.

    As regards the current situation, as a long term insulin user (albeit T1) I'm not afraid to alter my insulin doses if my needs change, up if my levels are too high and down if too low. If you aren't confident to do this you should contact your team asap so as to get advice. If the T2 diagnosis is correct, it's not impossible that a change in diet, weight, activity might reduce or even eliminate your insulin needs, taking extra food to match your insulin is only viable in the very short term.

    One more thought. Are you getting hypo symptoms with these low blood sugars and have you checked your libre result against a glucometer? They aren't always accurate and there is a small chance that your sensor(s) are giving you false lows.

    Good luck.
     
  7. Conrad74

    Conrad74 Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    10
    Trophy Points:
    28
    My doctors have guessed that I’ve had diabetes for 10-15 years prior to being diagnosed. Due to diabetes I now am at almost stage 4 kidney disease, have to get eye injections every 8 months. As for novorapid. Say I’m about to eat 30 grams of net carbs. I would normally take 4 units of insulin. That would keep my blood sugars from spiking. Yet after about 5 hours of taking novorapid, my blood sugars would go up significantly. Sometimes as high as 20. And that was while being on 65 units of Levemir a day.
    Yes, I do check with a glucometer if my readings are low. The results are always within .5.
     
    • Hug Hug x 1
  8. Conrad74

    Conrad74 Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    10
    Trophy Points:
    28
    I should also mention, I have not changed my diet or exercise since being on Trisiba. I did gain 3kg since being on it. I’m 46.
     
  9. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    4,716
    Likes Received:
    2,360
    Trophy Points:
    198
    Hmm, google tells me that novorapid should run out after 5 hours. That suggests to me that your issue was not enough basal?

    But insulin needs can change, and it sounds like your needs may have gone down. Or maybe tresiba is just more effective for you??? Talk to your team and get rid of those hypos.
     
  10. Conrad74

    Conrad74 Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    10
    Trophy Points:
    28
    I’m almost thinking Levemir didn’t work at all for me. Considering I used to take 65 units at bedtime, and in the morning my readings were still between 8-10. I didn’t take any Tresiba today. Am going to go down to 15 units and if have to go up by 2 every 4 days. I don’t want to go off it completely, cause it seems to work, right now it’s just working too good.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook